Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 217, NWS Wichita, KS

August 24, 2019Russell County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 24, 2019, 7:54 PM CDT for Russell County, Kansas. It took effect at Aug 27, 2019, 1:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2019, 7:54 PM CDT (00:54 UTC)
In effect from
Aug 27, 2019, 1:00 PM CDT
Expired
Aug 28, 2019, 8:15 AM CDT
In force
19 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) near Russell (RUSK1). The gauge peaked at 17.44 ft at Aug 27, 2019, 7:00 PM CDT.

actionminormoderate10152008/2508/2608/2708/2808/29
Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06867000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 24, 6:53 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 24, 6:53 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
653 PM CDT Sat Aug 24 2019

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 303 PM CDT Sat Aug 24 2019

Morning low clouds continue to slowly erode with the afternoon
heating. Focus late this afternoon through tonight will be severe
weather chances and flooding threat.

Scattered showers and thunderstorms are expected to develop late
this afternoon or this evening across NW KS, close to the Neb/KS
line, ahead a fairly strong mid level wave currently over the
panhandle of Neb, in the upslope flow regime. The combination of
good forcing, a mid level baroclinic zone, moderate instability and
bulk shear will lead to this scattered cluster of storms becoming
severe as it begins to shift SE towards central KS. Most of the
convective bearing hi-rez model solutions bear this out. There is
one caveat, that further south in the warm sector, west of a KHYS to
KGBD line, a few discrete supercells may develop ahead of the
cluster in NW KS late this afternoon.  Any supercell that develops
may track east towards central KS.  If a supercell can remain
discrete, all facets of severe weather will be possible, given
favorable directional shear profiles with 2 inch hail, damaging
winds and even a tornado or two.

As the evening progresses, expect the south-southeast moving storm
cluster, in central KS, to congeal with any discrete supercells,
into a strongly forced forward propagating complex of storms (MCS).
As it moves south, cold pool will lead to the complex accelerating
south, with the cluster turning into a damaging wind (60-70mph
winds) and flooding threat. Think the complex makes it into south
central KS after 09z.  Have already expanded the flood watch further
to the east to areas along and just east of I-135, given high
precipitable water values.  Forward propagation of the complex will
probably limit the flash flooding/heavy rainfall threat, but do
expect high rainfall rates, which may lead to street flooding and
lowland flooding. Still think some areas could see 1 to 3 inches of
rainfall.

Think showers/storms will be ongoing across most of southern KS into
Sunday morning possibly into Sun afternoon for eastern sections, so
will keep some chance pops in for the lingering showers/storms on
Sun.

Increasing warm advection for late Sun into Mon will push most of
the convective activity further northeast of the area thru early
Mon. Could see some sort of complex of storms move across NE KS and
eastern KS for early Mon. A strong cold front looks to push south
across the area for Mon night through early Tue, so storm chances
will return to much of southern KS for late Monday night. Both the
ECMWF and GFS coming through a little faster with this front than
previous runs, which would lead to storm chances increasing on Mon
afternoon and Mon night.

Ketcham

.LONG TERM...(Tuesday through Saturday)
Issued at 303 PM CDT Sat Aug 24 2019

The middle to end of the week looks dry, with possibly some
lingering storms along the KS/OK border early Tue, as the medium
range models suggests a ridge of high pressure will settle over the
plains. This will lead to a period of dry and seasonal conditions
for the area. Model blends look way over done with pops for Wed, so
with collaboration with neighbors, lowered or removed pops for most
of Wed/Wed night.

Medium range models now suggesting another cold front will push into
the area for late Thu into early Fri.  This looks like another shot
of showers and storms for the area.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 652 PM CDT Sat Aug 24 2019

Expecting thunderstorm chances to increase from the northwest this
evening and overnight, with the highest confidence across central
and south-central Kansas. Strong to severe wind gusts, intense
rainfall and IFR conditions are possible within the strongest
cores. Thunderstorm chances may tend to linger past daybreak
across mainly central and south-central Kansas, within a zone of
persistent 850-700mb warm advection and moisture transport.
Activity should gradually decrease in coverage from the north
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  81  70  89 /  80  40  10  30
Hutchinson      66  81  69  87 /  80  30   0  20
Newton          65  79  69  87 /  80  40  10  30
ElDorado        66  79  68  89 /  80  50  10  30
Winfield-KWLD   68  80  69  90 /  80  50  10  30
Russell         64  83  69  84 /  80  10  10  20
Great Bend      65  82  69  84 /  80  10   0  10
Salina          66  82  69  86 /  70  20  10  30
McPherson       66  81  69  86 /  80  30   0  30
Coffeyville     70  79  70  89 /  40  80  10  30
Chanute         69  77  69  88 /  50  70  20  40
Iola            69  77  68  88 /  50  60  20  40
Parsons-KPPF    70  77  69  88 /  50  70  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ032-033-047>052-
067>069-082-083-091>093.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Aug 24, 4:09 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Sat Aug 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Sat Aug 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are forecast to develop over the high plains
in northwest Kansas this evening and tonight. Flash flooding and
damaging winds are the greatest threats. While isolated strong to
severe storms could develop anywhere across the area this afternoon,
the more likely scenario is for severe thunderstorms to develop in
central Kansas late this afternoon or early evening then move into
south central Kansas late this evening and overnight.

Large hail and a brief tornado are possible with any isolated
storms that occur early this evening along and west of a line from
Russell to Hutchinson to Wichita to Wellington. Once the storms
develop into a line, the threat for hail and tornadoes will
diminish, but the damaging wind threat will increase.

Check the latest flash flood watch for additional information on
the flooding threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will likely be ongoing Sunday morning, with lingering
flooding from the heavy rain on Saturday night and the threat of
strong storms in southeast Kansas during the day.

A better chance of severe storms is expected on Monday as a cold
front moves across the area during the afternoon and early evening.
the greatest threat will be roughly along and east of the Kansas
Turnpike.

Heat indices of 100-105 are forecast Monday afternoon roughly along
and south of Highway 400.

There may be additional chances for storms for Thursday through
Friday. However confidence is low when and where would occur. Check
later outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of central and south
central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Special weather statement, Aug 24, 6:35 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
635 PM CDT Sat Aug 24 2019

KSZ032-250000-
Russell KS-
635 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 700 PM CDT.

* At 632 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Emmeram...
  moving east-northeast at 40 mph.

wind gusts up to 50 mph will be possible with this storm and small
hail.

* Locations impacted include...
  Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9904 3913 9850 3896 9904
TIME...MOT...LOC 2334Z 248DEG 34KT 3904 9905

DARMOFAL
Special weather statement, Aug 24, 6:59 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT Sat Aug 24 2019

KSZ032-250015-
Russell KS-
659 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 715 PM CDT.

* At 655 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just south of Paradise, or 13 miles
  north of Russell...moving east-northeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9904 3913 9853 3896 9904
TIME...MOT...LOC 2358Z 249DEG 23KT 3908 9891

DARMOFAL
Special weather statement, Aug 24, 7:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
718 PM CDT Sat Aug 24 2019

KSZ032-250030-
Russell KS-
718 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...

* Until 730 PM CDT.

* At 716 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Luray, or 11
  miles north of Russell...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Luray, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9884 3913 9848 3894 9849 3896 9890
TIME...MOT...LOC 0017Z 262DEG 20KT 3905 9880

DARMOFAL
Local storm report, Aug 24, 7:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             7 SSW WALDO             39.03N 98.85W
08/24/2019  E0.75 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:18 PM CDTSpecial Weather StatementICTRussell12 min
Aug 24, 7:27 PM CDTSevere Thunderstorm WarningICTRussell33 min
Aug 24, 7:56 PM CDTRiver Flood WarningICTRussell6 hr
Aug 24, 8:13 PM CDTSpecial Weather StatementICTRussell17 min
Aug 24, 8:20 PM CDTSevere Thunderstorm WarningICTBarton, Russell40 min
Aug 24, 8:34 PM CDTTornado WarningICTBarton, Russell26 min
Aug 24, 8:50 PM CDTSpecial Weather StatementICTLincoln40 min
Aug 24, 8:59 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell46 min
Aug 24, 9:14 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Russell12 hr
Aug 24, 9:15 PM CDTTornado WarningICTBarton, Ellsworth45 min
Aug 24, 9:47 PM CDTTornado WarningICTEllsworth43 min
Aug 24, 10:24 PM CDTSevere Thunderstorm WarningICTEllsworth36 min
Aug 24, 11:01 PM CDTSevere Thunderstorm WarningICTEllsworth29 min
Aug 24, 11:11 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell64 min
Aug 24, 11:58 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice62 min
Aug 25, 12:45 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Saline60 min
Aug 25, 1:41 AM CDTRiver Flood WarningICTEllsworth20 hr
Aug 25, 1:44 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, McPherson, Marion, Reno and 2 more76 min
Aug 25, 1:49 AM CDTRiver Flood WarningICTLincoln19 hr
Aug 25, 1:53 AM CDTRiver Flood WarningICTSaline11 hr
Aug 25, 2:45 AM CDTFlash Flood WarningICTBarton5 hr
Aug 25, 2:57 AM CDTSpecial Weather StatementICTButler, Chase, Kingman, Reno, Sedgwick33 min
Aug 25, 3:16 AM CDTAreal Flood WarningICTSedgwick4 hr
Aug 25, 3:29 AM CDTSpecial Weather StatementICTButler, Chase, Greenwood, Kingman, Sedgwick, Sumner31 min
Aug 25, 3:55 AM CDTSpecial Weather StatementICTButler, Cowley, Elk, Greenwood, Sumner35 min
Aug 25, 4:11 AM CDTAreal Flood WarningICTReno3 hr
Aug 25, 4:27 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk, Greenwood, Wilson, Woodson33 min
Aug 25, 4:30 AM CDTSpecial Weather StatementICTKingman30 min
Aug 25, 4:36 AM CDTSpecial Weather StatementICTBarton24 min
Aug 25, 5:23 AM CDTSpecial Weather StatementICTHarper37 min
Aug 25, 6:12 AM CDTSpecial Weather StatementICTCowley33 min
Aug 25, 6:46 AM CDTSpecial Weather StatementICTChautauqua29 min
Aug 25, 7:55 AM CDTRiver Flood WarningICTRussell31 hr
Aug 25, 8:29 AM CDTRiver Flood WarningICTSaline62 hr
Aug 25, 8:56 AM CDTRiver Flood WarningICTBarton5 hr
Aug 25, 9:02 AM CDTRiver Flood WarningICTReno, Rice4 days
Aug 25, 9:11 AM CDTAreal Flood WarningICTBarton, Russell48 hr
Aug 25, 9:14 AM CDTSpecial Weather StatementICTHarper46 min
Aug 25, 9:16 AM CDTSpecial Weather StatementICTKingman44 min
Aug 25, 9:22 AM CDTSevere Thunderstorm WarningICTKingman46 min
Aug 25, 9:59 AM CDTSpecial Weather StatementICTHarper, Kingman46 min
Aug 25, 10:03 AM CDTAreal Flood WarningICTRice8 hr
Aug 25, 10:07 AM CDTAreal Flood WarningICTKingman5 hr
Aug 25, 10:18 AM CDTSpecial Weather StatementICTReno42 min
Aug 25, 10:32 AM CDTSpecial Weather StatementICTHarper43 min
Aug 25, 12:04 PM CDTSpecial Weather StatementICTSumner41 min
Aug 25, 2:16 PM CDTRiver Flood WarningICTSumner19 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.